Indiana, 2008

Damaging Winds in Indiana, April 25, 2008

April 25, 2008 · NWS IWX · 5 events in 2 counties and zones

Deepening low pressure moved into northwestern Wisconsin with a strong cold front extending from it into the southern Great Lakes. Abundant moisture and a strong wind field set the state for a line of strong to severe storms to move into northwest parts of Indiana during the late evening hours of April 25th into the early morning hours of the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Deepening low pressure moved into northwestern Wisconsin with a strong cold front extending from it into the southern Great Lakes. Abundant moisture and a strong wind field set the state for a line of strong to severe storms to move into northwest parts of Indiana during the late evening hours of April 25th into the early morning hours of the 26th. While most activity remained below severe limits, a small cluster of storms was able to tap the strong wind fields and cause damaging winds in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 25, 8:00 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 25, 8:00 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
900 PM EDT FRI APR 25 2008

.UPDATE...
UPDATING CURRENT ZONE FORECAST TO REMOVE AFTERNOON WORDING.
OTHERWISE FORECAST ON TRACK. PRE-FRONTAL SHOWERS HAVE STARTED TO
MOVE INTO THE FAR WESTERN PORTION OF THE FORECAST AREA. BEGINNING TO
LOSE THE INSTABILITY FROM EARLIER IN THE DAY...AND EXPECT THAT THE
SEVERE POTENTIAL IS DWINDLING. EXPECT ISOLATED SEVERE POTENTIAL IN
THE FAR WEST...THEN LESS LIKELY AS THE FRONT MOVES THROUGH. WINDS
WILL REMAIN GUSTY THROUGH LATE IN THE DAY SATURDAY.

&&

.AVIATION...
STRONG COLD FRONT TO IMPACT THE AREA TONIGHT...SBN BETWEEN 02 AND
04Z AND TO FWA BETWEEN 03 AND 06Z. THE INITIAL CONVECTION WILL BE
INTENSE IN THE WEST...HOWEVER AS THE FRONT SHIFTS EAST...INSTABILITY
WILL DIMINISH SOMEWHAT AND EXPECT THAT TSRA WILL BE LESS ORGANIZED
AS THE FRONT SWEEPS THROUGH FWA. ALONG AND BEHIND THE FRONT WINDS
WILL BE QUITE STRONG AND WIDESPREAD IFR AND OCCASION LIFR
CONDITIONS.

POST FRONTAL...MVFR CONDITIONS WILL PREVAIL FOR A SHORT PERIOD AFTER
FROPA...WINDS WILL REMAIN GUSTY THROUGH MUCH OF THE DAY SATURDAY.

&&

.PREVIOUS DISCUSSION...

.SHORT TERM...TONIGHT THROUGH SATURDAY...

...PROBLEM OF THE DAY LIES WITH SEVERE POSSIBILITIES WITH CONVECTIVE
LINE ALONG COLD FRONT TONIGHT...

THIS AFTERNOON AND TONIGHT...
AIRMASS HAS DESTABILIZED SUBSTANTIALLY THIS AFTERNOON DESPITE THICK
CIRROSTRATUS BAND WITH TEMPS RISING TO NEAR 80 ACROSS THE CWA AND
SBCAPE VALUES SHOOTING TO NEAR 2K J/KG. SBCAPES SEEM TO BE A LITTLE
OVERDONE WITH MLCAPE VALUES OF AROUND 500 J/KG LOOKING TO BE MORE
REPRESENTATIVE OF A WELL MIXED BOUNDARY LAYER PARCEL. CONVECTIVE
CHANCES THIS AFTERNOON LOOK TO BE VERY SMALL WITH BEST
CHANCE...THOUGH STILL MINIMAL...OF ANYTHING DEVELOPING PARTS OF
NORTHWEST CWA WHERE SPC RUC MESOANALYSIS SHOWS LOWER LFCS AND SOME
MOISTURE CONVERGENCE IN A WEAKLY CAPPED ENVIRONMENT. MAIN SHOW NOW
LIGHTING UP OVER ERN IA/ERN MO WILL BE OUR CONCERN TONIGHT.
AFOREMENTIONED INSTABILITY WILL TO BEGIN TO WANE AFTER DARK BUT
SHOULD STILL BE SUFFICIENT TO MAINTAIN CONVECTION THROUGH THE CWA.
BEST CHANCES OF SVR CONVECTION WILL BE OVER THE WESTERN HALF OF CWA
WHERE STORMS COULD STAY SFC BASED WITH ONLY A SHALLOW ISOTHERMAL
LAYER PRESENT UNTIL A FEW HOURS AFTER DARK. EASTERN HALF CWA WILL
HAVE LOWER SVR PROBS AS INSTABILITY LIKELY TO BE MARGINAL AT BEST
FOR SVR CONVECTION BY THE TIME THE LINE REACHES A MARION, IN TO
THREE RIVERS, MI LINE. STG GUSTY WINDS SHOULD BE THE MAIN THREAT
WITH LINEAR MODE OF CONVECTION WITH MARGINALLY SVR HAIL POSSIBLE
WITH WBZ HEIGHTS 10-11KFT AND SOME CAPE BETWEEN -10 AND -30C. LINE
SHOULD CLEAR THE AREA BY SATURDAY MORNING LEAVING SOME LOW POST
FRONTAL CLOUDS IN ITS WAKE.

SATURDAY...
MODEL FCST SOUNDINGS AND RH FIELDS INDICATING LEFT OVER STRATOCU
SHOULD MIX OUT BY EARLY AFTERNOON OVER THE CWA BUT MADE ONLY MADE
SMALL TWEAKS TO GOING HIGHS TO ACCOUNT FOR CAA IN THE MORNING THAT
COULD SLOW UPWARD TEMP PROGRESSION UNTIL AFTER NOON EDT.

&&

.LONG TERM...

SATURDAY NIGHT THROUGH FRIDAY...

...MUCH COOLER WEATHER WITH FROST OR FREEZE POTENTIAL NEXT WEEK...

SIGNIFICANT PATTERN CHANGE STILL EXPECTED BY EARLY NEXT WEEK AND
CURRENT FORECAST HAS SITUATION HANDLED WELL. STILL CONCERNS WITH
DETAILS ON STRENGTH AND EVOLUTION OF SURFACE WAVE FOR LATE SUNDAY
INTO MONDAY. GFS REMAINS QUITE STRONG WHILE NAM AND ECMWF REMAIN
WEAKER. WILL CONTINUE WITH LIKELY POPS FOR SUNDAY NIGHT AS MODELS DO
AGREE ON A WAVE WITH AT LEAST SOME PRECIPITATION. THE GFS REMAINS
COLDEST AND DEEPEST WITH LOW LEVEL THICKNESS PROGS AND THERMAL
FIELDS SUGGESTING AT LEAST A CHANCE FOR SNOW. ADDED A CHANCE OF SNOW
SHOWERS TO LATE SUNDAY NIGHT AS TRANSITION PERIOD TO MATCH PREVIOUS
SHIFTS ADDITION OF SNOW SHOWERS ON MONDAY. HIGHS ON MONDAY EXPECTED
TO BE A GOOD 30 DEGREES COLDER THAN TODAY. COLD POCKET ALOFT AND
WRAP AROUND MOISTURE SHOULD STILL ALLOW FOR A CHANCE OF INSTABILITY
SHOWERS ON MONDAY WITH TEMPERATURES MAINLY IN THE 40S. IF SKIES CAN
CLEAR AND WINDS BECOME LIGHT MONDAY NIGHT...STILL LOOKING AT FROST
OR EVEN FREEZE POTENTIAL WITH TEMPERATURES NEARING THE 30 DEGREE
MARK.

DEVELOPING WARM FRONT TO OUR SOUTH BY MID WEEK LOOKS TO STILL BE A
PLAYER IN OUR FORECAST. MODELS HAVING PROBLEMS WITH THIS DEVELOPMENT
AND LOCATION. GENERALLY LEANING TOWARD A FURTHER SOUTH ECMWF
SOLUTION AT THIS TIME GIVEN COLD AIR AND UPPER LOW TO THE NORTH.
KEPT FORECAST DRY UNTIL FRIDAY WHEN FRONT MAY BE INTO OUR AREA. MUCH
UNCERTAINTY WITH THIS FEATURE AND CONFIDENCE LOW IN PCPN
PROBABILITIES WEDNESDAY THROUGH FRIDAY.

&&

.AVIATION...

VFR CONDS SHOULD PREVAIL THROUGH THIS AFTERNOON AS SCT CU DEVELOPS
BELOW CIRROSTRATUS VEIL BUT REMAINS ABOVE 3KFT. WINDS WILL CONTINUE
TO HOWL FROM THE SSW AND GUST UP NEAR 30KTS AT TIMES. ISOLATED
CONVECTION NOT OUT OF THE QUESTION THIS AFTERNOON...ESPECIALLY AT
KSBN WHERE SBCAPE VALUES APPROACHING 2K J/KG IN WEAKLY CAPPED
ENVIRONMENT. SLOWED TIMING OF PRECIP WITH COLD FRONT TONIGHT WITH
GUSTY WINDS POSSIBLE WITH EXPECTED LINE OF CONVECTION. CLOUDS SHOULD
SCATTER BY MID-MORNING SATURDAY ALLOWING VFR CONDS TO DOMINATE THE
DAY.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 8 PM EDT
SATURDAY
     FOR LMZ043-046.

&&

SHORT TERM...SIMPSON
LONG TERM...LASHLEY
AVIATION...LEWIS
Hazardous weather outlook, Apr 25, 8:45 PM EST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
945 PM EDT FRI APR 25 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-270145-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
945 PM EDT FRI APR 25 2008 /845 PM CDT FRI APR 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOW TEMPERATURES ARE EXPECTED TO BE AROUND FREEZING BOTH MONDAY
NIGHT AND TUESDAY NIGHT ENDANGERING ANY VEGETATION WHICH HAS
RECENTLY BEGUN TO GROW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-270145-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
945 PM EDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED SATURDAY AND AGAIN MONDAY
THROUGH TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

JC

In the hours before

Special weather statement, Apr 25, 9:28 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1028 PM EDT FRI APR 25 2008

INZ003-004-012>015-020-022-MIZ077-078-260330-
LA PORTE-ST. JOSEPH IN-STARKE-PULASKI-MARSHALL-FULTON IN-WHITE-
CASS IN-BERRIEN-CASS MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...MONTICELLO...BROOKSTON...
LOGANSPORT...NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...
DOWAGIAC...CASSOPOLIS
1028 PM EDT FRI APR 25 2008 /928 PM CDT FRI APR 25 2008/

...THUNDERSTORMS MOVING INTO THE REGION...

SHOWERS AND THUNDERSTORMS WILL PUSH SLOWLY EAST ACROSS THE REGION
THIS EVENING. A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH. FREQUENT CLOUD
TO GROUND LIGHTNING CAN ALSO BE EXPECTED WITH ANY THUNDERSTORM.
IF THUNDERSTORMS APPROACH...MOVE INDOORS FOR SAFETY.

JC

The radar

The Northern Indiana radar (KIWX), 65 km away, was scanning. The volume nearest the first event began at 03:40 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Joseph

When
April 25, 10:41 PM EST to 10:42 PM EST
Where
St. Joseph County, 0.69 mi N of (Sbn)michiana Arpt S
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.710, -86.320

A wind gust of 61 mph was recorded at the South Bend Regional Airport ASOS.

Thunderstorm Wind, St. Joseph

When
April 25, 10:43 PM EST to 10:44 PM EST
Where
St. Joseph County, 0.52 mi W of Sportsman Arpt
Measured
50 kt (58 mph) measured gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
41.700, -86.130

Local broadcast media reported a large 100 year old tree being blown down by thunderstorm winds, destroying the second story of a residence. Damage is estimated at $50,000.

Thunderstorm Wind, Elkhart

When
April 25, 10:58 PM EST to 10:59 PM EST
Where
Elkhart County, 0.71 mi ESE of (Gsh)goshen Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.526, -85.787

A 58 mph wind gust was recorded at the Goshen Municipal airport ASOS.

Thunderstorm Wind, Elkhart

When
April 25, 11:10 PM EST to 11:11 PM EST
Where
Elkhart County, 0.86 mi SW of Middlebury
Measured
50 kt (58 mph) measured gust
Reported by
Law Enforcement
Coordinates
41.670, -85.710

Local law enforcement reported trees and power lines were blown down in and around Middlebury.

Thunderstorm Wind, Elkhart

When
April 25, 11:10 PM EST to 11:11 PM EST
Where
Elkhart County, 0.69 mi N of Elkhart
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.690, -85.970

Local law enforcement reported a tree down blocking the road near the intersections of County Roads 9 and 32.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86729, 86726, 86730, 86727, 86728.